Texas, 2004

Tornadoes and Flash Flood in Texas, May 25, 2004

May 25, 2004 · NWS MAF · 9 events in 4 counties and zones

Several severe thunderstorms affected the northeast Permian Basin of west Texas during the late afternoon and evening of the 25th. These storms developed near a dryline/cold front triple point.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$135,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Several severe thunderstorms affected the northeast Permian Basin of west Texas during the late afternoon and evening of the 25th. These storms developed near a dryline/cold front triple point. A highly visible tornado was observed by many residents of Snyder in Scurry County. The parent thunderstorm produced large hail it tracked northeast over the city. A second supercell tracked east, then southeast across northern Mitchell County. This storm produced two tornadoes, baseball size hail, and damaging winds in the vicinity of Colorado City and Loraine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 25, 12:51 PM CST, 3 hours 54 minutes earlier.

Area forecast discussion, May 25, 12:51 PM CST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
151 PM CDT TUE MAY 25 2004

.SHORT TERM...
A COLD FRONT EXTENDED FROM NEAR CHILDRESS TO SOUTH OF LUBBOCK TO
NORTH OF HOBBS AT 18Z. THIS BOUNDARY SHOULD SLOWLY PUSH SOUTHEAST
THE REMAINDER OF THIS AFTERNOON...ORIENTED ACROSS THE NORTHERN
PERMIAN BASIN AND SOUTHEAST NEW MEXICO. A DRYLINE EXTENDED SOUTH OF
THE BOUNDARY FROM NEAR HOBBS TO WINK TO EAST OF FORT STOCKTON.
ISOLATED THUNDERSTORMS MAY DEVELOP ALONG THE DRYLINE LATE THIS
AFTERNOON AND EVENING ACROSS THE TRANS PECOS REGION.
CONVERGENCE/LIFT ALONG THE FRONTAL BOUNDARY MAY PROVIDE FOR A BETTER
FOCUS FOR DEVELOPMENT ACROSS THE PERMIAN BASIN LATE THIS AFTERNOON
AND EVENING. SHEAR PROFILES AND INSTABILITY PARAMETERS WILL SUPPORT
SEVERE THUNDERSTORM ACROSS THE EASTERN THIRD OF THE AREA THROUGH
THIS EVENING...WITH THE MAIN CONCERNS BEING LARGE HAIL AND DAMAGING
WIND. THE BOUNDARY MAY TRY TO LIFT TO THE NORTH SLIGHTLY LATER
TONIGHT...ALTHOUGH SCATTERED CONVECTION MAY CONTINUE NEAR THIS
BOUNDARY OVERNIGHT AS THE LOW LEVEL JET INCREASES. OTHERWISE LOWS
TONIGHT SHOULD BE IN THE 60S TO THE LOWER 70S OVER MOST LOCATIONS
UNDER PARTLY TO MOSTLY CLOUDY SKIES.

.LONG TERM...
MID LEVEL FLOW VEERS WED SETTING UP DRYLINE W ACRS ERN NM INTO TRANS
PECOS. LOW LEVEL CONVERGENCE LOOKS TO FOCUS IN THE NE UNDERNEATH MID
LEVEL THERMAL TROF AND BEST CHANCE FOR TSTMS IS THERE/LOWER TRANS
PECOS. SRN STREAM TROF CONTINUES TO TAKE A FARTHER SWD TRACK. ETA
IS SLOWEST...BUT GFS HAS LOW INITIALIZED BEST...FARTHEST SW AS
COMPARED TO WATER VAPOR. SLIGHTLY FARTHER SWD TRACK WILL FAVOR
STRONGER UPPER LEVEL DIVERGENCE ACRS W TX...AND POSSIBLY A LATER
ARRIVAL THUR EVENING...OFF SET FROM MAX HEATING. GFS IS STILL QUICKER
IN EJECTING LOW. ETA/S FCST SFC LOW POSITION (WRN OK) IS NOT
FAVORABLE FOR BEST MSTR TO REMAIN IN PLACE ACRS W TX. AN ORGANIZED
AND CONSISTENT 7H-3H OMEGA FIELD MVG ACRS W TX LOOKS TO PROVIDE
STRONG LIFT. STRENGTH OF UPPER LEVEL DIVERGENCE AND BACKING 7H-85H
FLOW THUR PM SUGGESTS A FARTHER WWD POSITION OF SFC LOW WITH BETTER
MSTR POSSIBLE. SIGNIFICANT 5H COOLING THUR PM (2-5 DEGREES C) WILL
HELP TO DESTABILIZE CONDITIONS ARCS TRANS PECOS AND EXPECT EARLY PM
TSTMS THERE BEFORE STRONGER DYNAMICS ARRIVE EARLY EVENING. 50KTS OF
0-6KM BULK SHEAR TO FAVOR SEVERE TSTMS. DEEP/COLD MID LEVEL TROF
QUICKLY MOVES INTO INTER MTN W SAT SERVING TO KEEP THICKNESS LOWER
ACRS W TX AND WILL BACK OFF ON TEMPS IN EXTENDED A CATEGORY OR SO.
TROF TO REMAIN N FAVORING A WLY COMPONENT AND LIMITED MSTR ACRS AREA.
&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             67  93  68  91 /  30  10  10  20
CARLSBAD NM               65  96  66  89 /  10   0   0  20
DRYDEN TX                 72  93  68  89 /  20  10  10  20
FORT STOCKTON TX          72  94  67  91 /  30  10  10  20
GUADALUPE PASS TX         63  88  61  87 /   0   0   0  20
HOBBS NM                  64  93  63  91 /  20  10  10  20
MARFA TX                  60  88  58  84 /  10  10  10  20
MIDLAND INTL AIRPORT TX   69  94  68  92 /  30  10  10  20
ODESSA TX                 67  95  68  94 /  30  10  10  20
WINK TX                   72  99  69  94 /  30  10  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&
Hazardous weather outlook, May 25, 2:00 PM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT TUE MAY 25 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
300 PM CDT (200 PM MDT) TUE MAY 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING...GENERALLY ALONG AND EAST OF A HOBBS...PECOS...ALPINE LINE.
ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP...WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN SEVERE WEATHER CONCERNS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES AND HEAVY RAIN WILL ALSO ACCOMPANY ANY STORM
THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WEST TEXAS
AND SOUTHEAST NEW MEXICO THURSDAY AND THURSDAY NIGHT. SOME OF THESE
STORMS COULD BECOME SEVERE...WITH LARGE HAIL...DAMAGING WINDS...
FREQUENT LIGHTNING...AND VERY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR EVENING.

The radar

The Lubbock radar (KLBB), 135 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 3 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Tornado, Scurry

When
May 25, 4:45 PM CST to 4:50 PM CST
Where
Scurry County, 5 mi SW of Snyder
Rating
F0
Path length
2 mi
Path width
50 yd
Reported by
GENERAL PUBLIC
Coordinates
32.667, -100.967

A tornado was observed by several Snyder residents to the southwest of the city. The tornado remained over open country west of U.S. Highway 350 and resulted in no damage.

Hail, Scurry

When
May 25, 4:50 PM CST to 5:10 PM CST
Where
Scurry County, 2 mi SW of Snyder
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.700, -100.917

Numerous reports of hail ranging from pea size to quarter size were received from the Snyder vicinity as a supercell thunderstorm tracked across the area.

Flash Flood, Scurry

When
May 25, 5:20 PM CST to 7:30 PM CST
Where
Scurry County, Snyder
Reported by
LAW ENFORCEMENT
Coordinates
32.746, -100.916 (the zone’s center; the record gives no point)

Law enforcement officials reported several city streets in Snyder were impassable due to more than one foot of flowing water caused by flash floods. Several vehicles were reported stalled in high water.

Tornado, Mitchell

When
May 25, 5:45 PM CST to 5:50 PM CST
Where
Mitchell County, 8 mi NNW of Colorado City
Rating
F0
Path length
1.2 mi
Path width
125 yd
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.500, -100.900

An off-duty National Weather Service (NWS) meteorologist observed a tornado in rural areas of northern Mitchell County. The tornado was obscured by rain curtains wrapping around the parent mesocyclone during most of its life, but emerged from the precipitation area as a large dust shrouded vortex before it dissipated.

Thunderstorm Wind, Mitchell

When
May 25, 5:58 PM CST to 6:05 PM CST
Where
Mitchell County, Colorado City
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.400, -100.850

An intense gust front associated with the RFD surged south from the tornadic supercell in northern Mitchell County. This gust front was visually demarked by a classic dust foot that tracked from northwest to southeast across the town of Colorado City. The RFD winds resulted in downing at least two power poles. Utility lines were blown down across the city, and numerous large trees were uprooted. One tree fell onto a car. In addition, a portion of a roof was blown off of a mobile home, and damage was reported to a radio tower. No injuries were reported, but a local utility company reported at least fifty-two customers were left without electricity after the storm.

Hail, Mitchell

When
May 25, 6:05 PM CST
Where
Mitchell County, 5 mi N of Colorado City
Measured
2.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.467, -100.850

Baseball size hail was reported by the public at the Buford Gin near Highway 208 north of Colorado City. No damage was reported.

Thunderstorm Wind, Howard

When
May 25, 6:05 PM CST
Where
Howard County, 1 mi N of Coahoma
Measured
61 kt (70 mph) estimated gust
Property damage
$60,000
Reported by
LAW ENFORCEMENT
Coordinates
32.300, -101.300

A thunderstorm characterized by rather benign radar signatures developed west of the Mitchell County supercell over eastern Howard County. This storm produced severe winds that blew a car off of Farm to Market Road 820 just north of Coahoma. In addition, an irrigation pivot system was blown into and snapped a row of ten power poles.

Tornado, Mitchell

When
May 25, 6:12 PM CST to 6:13 PM CST
Where
Mitchell County, 2 mi N of Loraine
Rating
F0
Path length
0.1 mi
Path width
75 yd
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.450, -100.717

An off-duty NWS employee photographed a brief tornado north of Loraine. This tornado persisted for less than a minute and remained over open country north of Interstate 20.

Hail, Brewster

When
May 25, 8:00 PM CST
Where
Brewster County, 18 mi ESE of Panther Junction
Measured
0.75 in hail
Reported by
PARK/FOREST SERVICE
Coordinates
29.200, -103.017

Penny size hail was reported in Rio Grande Village.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyThe tornado archive for Texas, 2004Warnings in Texas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394343, 5394072, 5394068, 5394346, 5394344, 5394070, 5394071, 5394345, 5394069.